Flood, Platte
- When
- June 15, 2:00 AM CST to June 16, 7:00 PM CST
- Where
- Platte forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
10 feet above flood stage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
The Platte River in Platte City crested at 21.10 feet, or 1.10 feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 2:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT TUE JUN 15 2004 .DISCUSSION... CONCERN THE NEXT COUPLE OF DAYS CONTINUES TO BE THE RISK OF CONVECTION. LATEST MOISTURE IMAGERY INDICATES STRONG ZONAL FLOW ACROSS THE NORTHERN PLAINS AS THE UPPER LEVEL TROUGH CONTINUES TO PRESENT ALONG THE CANADIAN BORDER NEAR MONTANA. WELL TO THE SOUTH OF THE CWA...AN UPPER LEVEL LOW WAS NEARLY STATIONARY ALONG THE GULF COAST WITH THE SHEAR AXIS EXTENDING NE INTO ARK. MODELS APPEAR REASONABLE IN SLOWLY INCREASING HEIGHTS THE THROUGH TUESDAY NIGHT AS THE BRISK UPPER FLOW SHIFTS NORTH AND A NARROW RIDGE AXIS BUILDS NORTH INTO THE CWA. CURRENTLY...THE WEAK BOUNDARY WHICH DEVELOPED CONVECTION ACROSS NORTHWEST MISSOURI HAS BECOME DIFFICULT TO LOCATE WITH A COUPLE OF OUTFLOW BOUNDARIES PRESENT FROM THE CURRENT CONVECTION. CONVECTION HAS BEEN DECREASING ACROSS THE CWA EARLY THIS MORNING WITH THE LACK OF DIURNAL HEATING...DECREASING SHEAR AND WEAK LOW LEVEL JET. THE STRONG CONVECTION IN CENTRAL AND EASTERN KANSAS WILL LIKELY TRACK WEST OF THE CWA THIS MORNING AS THE BEST LOW LEVEL JET TO REMAIN FOCUSED ACROSS KANSAS ACROSS THROUGH THIS MORNING. HOWEVER...WEAK ISENTROPIC LIFT ACROSS THE WESTERN ZONES MAY CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS THROUGH THE MORNING HOURS. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT EXPECTED...WILL CONTINUE FLOOD WATCH UNTIL NOON FOR THE WESTERN ZONES. MAY SEE SPOTTY CONVECTION DURING THE AFTERNOON HOURS THIS AFTERNOON DUE TO ANY LINGERING OUTFLOW BOUNDARY. HOWEVER...EXPECT ANY OUTFLOW BOUNDARY TO DISSIPATE DURING THE AFTERNOON. BY TONIGHT...FOCUSED IS SHIFTED TO THE NW ZONES AS THE UPPER TROUGH ACROSS THE NORTHERN PLAINS PROVIDES A SLOW SOUTHEAST DRIFT TO A FRONT WHICH WILL BE LOCATED ACROSS EASTERN NEBRASKA AND CENTRAL IOWA LATE THIS AFTERNOON. THE MODELS CONTINUE TO SLOW THE PROGRESS OF THE FRONT WHICH APPEARS REASONABLE GIVEN WEAK UPPER RIDGE IN PLACE. THE BEST CHANCE OF CONVECTION APPEARS TO BE ACROSS THE NORTHWEST CORNER TONIGHT AS THE FRONT IS ONLY EXPECTED TO EXTEND ACROSS EXTREME NW MO BY DAYBREAK. LLJ RATHER WEAK TONIGHT WITH CONVERGENCE ALONG THE BOUNDARY RATHER WEAK. WITH NIL SHEAR...CONVECTION BE LIKELY BE SCATTERED. WEAK TO MODERATE INSTABILITY MAY PROVIDE FOR AN ISOLATED SEVERE THUNDERSTORM. WILL HOLD OFF IN ISSUING A NEW FFA FOR THE NW CORNER OF MISSOURI TONIGHT AS CONFIDENCE ON PLACEMENT OF THE FRONT IS LOW. DURING THE DAY ON WEDNESDAY...THE FRONT WILL SLIDE VERY SLOWLY SOUTHEAST ACROSS THE CWA. MESOETA SUGGESTS RATHER UNIMPRESSIVE MID LEVEL LAPSE RATES WITH NIL SFC-6KM SHEAR. INSTABILITY IS RATHER WEAK DUE TO EXTENSIVE CLOUD COVER THE MODELS ARE SUGGESTING WILL BE IN PLACE. BELIEVE AREA WILL SEE A LITTLE SUNSHINE...BUT EXTENSIVE COVERAGE OF CONVECTION IS NOT LIKELY DUE TO VERY WEAK SHEAR AND WEAK INSTABILITY. CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM BUT ODDS LOOK QUITE LOW AT THIS TIME. WILL TAPER THE CONVECTIVE CHANCES FROM NW TO SE AS THE BOUNDARY CONTINUES ITS TRACK SOUTHEAST WEDNESDAY NIGHT. WILL INTRODUCE LOW THREAT OF CONVECTION MAINLY ACROSS THE SOUTHERN ZONES ON THURSDAY AS THE FRONT MAY BE A LITTLE SLOWER. DB && .PREVIOUS DISCUSSION... 442 PM... HAVING PROBLEMS GETTING THE NEW FLOOD WATCH ISSUED AFTER AN UPGRADE TODAY...BUT AM REALIGNING IT A BIT TO TAKE NORTHEAST PARTS OF FORECAST AREA OUT OF WATCH TUESDAY MORNING AS IT APPEARS DRIER AIR WILL BUILD INTO THAT REGION OVERNIGHT AND AM GOING WITH A DRY FORECAST IN THOSE AREAS ON TUESDAY. WILL LEAVE THE REST OF THE REGION UNDER THE FLOOD WATCH THROUGH NOON ON TUESDAY. THINK BULK OF PROBLEMS WILL OCCUR OVERNIGHT TONIGHT WHERE THE BOUNDARY WANTS TO SET UP. CURRENT THINKING IS THAT THIS BOUNDARY WILL LIKELY REMAIN ALONG OR JUST SOUTH OF INTERSTATE 70 TONIGHT WHERE MOISTURE HAS REALLY POOLED THIS AFTERNOON. TUESDAY NIGHT...LARGE COMPLEX OF STORMS SHOULD BE FOUND OVER NEBRASKA AND IOWA ALONG A FRONTAL BOUNDARY. THESE STORMS SHOULD MOVE INTO NORTHWEST PORTIONS OF FORECAST AREA TUESDAY NIGHT AND MOVE THROUGH AREA ON WEDNESDAY. WILL LIKELY NEED TO HOIST ANOTHER FLOOD WATCH FOR LATE TUESDAY NIGHT AND INTO WEDNESDAY. A BREAK IN THE ACTION LOOKS TO BE IN STORE FOR THURSDAY BUT THE ACTIVE PATTERN WILL LEND ITSELF TO MORE UNSETTLED WEATHER LATE IN THE WEEK. MODEL SOLUTIONS SHOW INCREASED DIVERGENCE BEGINNING FRIDAY...WITH GREATLY VARYING SOLUTIONS BY MONDAY. THE 00Z GFS DEVELOPS A SUCCESSION OF AMPLIFIED SHORTWAVE TROUGHS EXTENDING FROM HUDSON BAY SOUTH ACROSS THE CENTRAL CONUS...ROTATING TOWARD THE ATLANTIC COAST. THE 06Z GFS INDICATES MORE TROUGHING OVER THE NORTHWEST CONUS FOR THE WEEKEND...WHICH IS A TREND TOWARD THE MORE ZONAL ECMWF SOLUTION OVER THE CENTRAL STATES. THE MORE ZONAL SOLUTION WOULD HOLD THE BULK OF SHORTWAVE ENERGY FURTHER NORTH AND KEEP THE COOLER AIRMASS NORTH OVER ACROSS THE NORTHERN PLAINS. MORE SUBTLE SHORTWAVES AHEAD OF THE NORTHWEST TROUGH COULD SET OFF SHOWERS AND STORMS AND WILL REMAIN A CONCERN FOR THE PLAINS REGION. HAVE GONE WITH A PERSISTENT TEMPERATURE FORECAST FROM FRIDAY THROUGH MONDAY WITH MODEL INDICATION AND HPC GUIDANCE OF HOLDING BACK THE COOLER AIRMASS. PC/STOFLET .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES MOZ001>004...MOZ011>013...MOZ020>022...MOZ028>031...MOZ037>040...MOZ0 43>046...MOZ053>054. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT MON JUN 14 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE ALONG AN OUTFLOW BOUNDARY IN NORTH CENTRAL MISSOURI DURING THE EARLY AFTERNOON. SCATTERED THUNDERSTORMS ARE THEN ANTICIPATED TO BUILD IN A SOUTHWESTWARD LINE AS A WEAK COLD FRONT MOVES SOUTHEAST ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHEAST OF A ST. JOSEPH TO KIRKSVILLE LINE THIS AFTERNOON AND INTO THE EVENING. ALTHOUGH THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS, AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION, HEAVY RAINFALL MAY ACCOMPANY THE STORMS AS THE FRONT STALLS ACROSS WEST CENTRAL AND CENTRAL MISSOURI...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS DUE TO SATURATED SOIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING NORTH OF A LINE FROM NEAR KANSAS CITY TO KINGSTON TO KIRKSVILLE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE WEAK FRONT WHICH IS FORECAST TO MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT IS EXPECTED TO DISSIPATE WITH ANOTHER FRONT TO APPROACH EXTREME NORTHWEST MISSOURI BY LATE TUESDAY AFTERNOON. THE FRONT WILL MOVE INTO WEST CENTRAL AND CENTRAL MISSOURI BY WEDNESDAY MORNING. THE FRONT WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS EXTREME NORTHWEST MISSOURI AND GENERALLY ALONG AND NORTH OF INTERSTATE 70 TUESDAY NIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND TONIGHT SOUTH OF INTERSTATE 36...INCLUDING THE KANSAS CITY METRO AREA. ACTIVATION MAY ALSO BE NEEDED FOR EXTREME NORTHWEST MISSOURI LATE TUESDAY AFTERNOON AND GENERALLY ALONG AND NORTH OF INTERSTATE 70 TUESDAY NIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD 2 ENE NEW FRANKLIN 39.03N 92.71W
06/14/2004 HOWARD MO LAW ENFORCEMENT
COUNTY ROAD 433 CLOSED
&&
STOFLETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST LANCASTER KS 39.57N 95.30W
06/14/2004 70 MPH ATCHISON KS LAW ENFORCEMENT
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HIGHLAND 39.86N 95.27W
06/14/2004 DONIPHAN KS LAW ENFORCEMENT
POWERLINES BLOWN DOWN
&&
RCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1144 PM CDT MON JUN 14 2004 KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-150900- ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CASS MO-CLAY MO- CLINTON MO-DONIPHAN KS-HOLT MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS- LINN KS-MIAMI KS-PLATTE MO-WYANDOTTE KS- 1144 PM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 475...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...BATES...BUCHANAN...CASS...CLAY...CLINTON...HOLT...JACKSON AND PLATTE. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BUTLER...HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA AND ST JOSEPH. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL LANCASTER KS 39.57N 95.30W
06/14/2004 1.00 INCH ATCHISON KS LAW ENFORCEMENT
&&
RCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 220 AM CDT TUE JUN 15 2004 KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-150755- ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CASS MO-CLAY MO- CLINTON MO-DONIPHAN KS-HOLT MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS- LINN KS-MIAMI KS-PLATTE MO-WYANDOTTE KS- 220 AM CDT TUE JUN 15 2004 SEVERE THUNDERSTORM WATCH NUMBER 475 HAS BEEN CANCELLED AS OF 220 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: ANDREW...BATES...BUCHANAN...CASS...CLAY...CLINTON...HOLT...JACKSON AND PLATTE. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. DB
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408616.